Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 20, 2021, 5:41 PM EDT for Gladwin County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 5:41 PM EDT (21:41 UTC)
- Expired
- Jul 20, 2021, 6:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.25 in
- Wind
- 30
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488
WWUS83 KAPX 202141
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
541 PM EDT Tue Jul 20 2021
MIZ041-042-202215-
Arenac MI-Gladwin MI-
541 PM EDT Tue Jul 20 2021
...A strong thunderstorm will impact portions of western Arenac and
northeastern Gladwin Counties through 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alger, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sterling around 600 PM EDT.
Standish around 610 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4413 8428 4416 8419 4416 8406 4397 8389
4392 8404 4400 8405 4400 8417 4392 8417
TIME...MOT...LOC 2141Z 330DEG 21KT 4410 8416
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:42 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 20, 3:42 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 342 PM EDT Tue Jul 20 2021 .NEAR TERM...(Through Tonight) Issued at 202 PM EDT Tue Jul 20 2021 ...Turning a bit cooler tonight... High impact weather potential: Minimal. A few non-severe thunderstorms the remainder of this afternoon. Pattern synopsis and forecast: Amplified (at least for summer) mid and upper level pattern continues across NOAM, with northern Michigan centered under northwest flow between sharp Intermountain West ridge and northeast NOAM centered troughing. Embedded shortwave trough working its way southeast across the area early this afternoon, with its attendant cold front also pushing southeast across lower Michigan. Detachment of best mid and upper level support to our northeast has resulted in mainly a dry frontal passage for most, with just some isolated showers and storms across the northeast parts of our area as cooler air aloft overtops a marginally unstable lower level environment. Mid and upper level flow regime described above continues tonight, with prevailing northwest flow driving shortwave trough into New England by sunrise Wednesday. Large area of Canadian high pressure builds into the region in its wake, forcing cold front to drop into the lower Ohio Valley by morning. Primary forecast concerns/challenges: Addressing lingering shower/storm potential this afternoon and overnight temperature trends. Details: Still can't rule out a few more showers and thunderstorms into very early this evening, especially across northeast lower Michigan where low level convergence will be maximized. Minimal cape (less than 1K joules/kg) and less than impressive mid level lapse rates should preclude much of a severe concern, although can't rule out some small hail and marginally gusty winds. High pressure builds into the area from north to south overnight, bringing with it clearing skies and cooler temperatures. Expect widespread lows in the lower and middle 50s, with some of our traditional ice box locations likely making a run into the upper 40s. Great sleeping weather indeed. && .SHORT TERM...(Wednesday through Friday) Issued at 318 PM EDT Tue Jul 20 2021 ...Low precipitation chances again... High impact weather potential: Minimal. A 1022mb high pressure center will be nearly directly overhead at the beginning of the forecast period, providing mostly clear to partly cloudy skies, warm temperatures, and fairly light winds through at least early Thursday. Once again we have a chance of precipitation in the forecast for Thursday as a quasi warm front associated with a developing low pressure over the northern Plains approaches the Great Lakes region. If we went with persistence, there would be very spotty showers, if any at all. But to account for the low confidence in the shower potential, there is a broad (CWA wide) 20-30 pops. High pressure has been battling out the precipitation the past several days, and if it wins the battle again, there won't be much to see at all. Winds will be light Wednesday, with a northerly component and then become southwesterly ahead of the aforementioned front to our west, but remaining light. May see some gusts of 10 mph during the afternoon hours with diurnal mixing. Temperatures will be in the mid to upper 70s during the daytime, with Wednesday night lows dipping into the low to mid 50s. .LONG TERM...(Friday night through Tuesday) Issued at 318 PM EDT Tue Jul 20 2021 High Impact Weather Potential...Minimal. Typical summer weather for northern Michigan. There are some hints of weak disturbances that may produce chances of showers at times, but all in all, rain-free weather will most likely be the predominant winner. As these disturbances become closer, timing, duration, and intensity will be more fine tuned. One thing to watch will be a possible very slow moving area of return flow associated with a boundary associated with a system near Hudson Bay. If this comes to fruition there could be a heavy rain event near the weekend timeframe. Daytime high temperatures appear to be in the mid 70s to low 80s, with some hints of warmer weather towards the weekend as southerly flow advects warmer temperatures and more humidity. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 202 PM EDT Tue Jul 20 2021 MVFR to IFR producing low clouds expected to mix out later this afternoon and early evening, with skies trending clear overnight into Wednesday morning. Gusty winds will also subside tonight. No vis restrictions anticipated. && .MARINE... Issued at 202 PM EDT Tue Jul 20 2021 Gusty north to northeast winds will gradually subside tonight, with sub-advisory winds and waves expected through Wednesday night as high pressure builds into the region. May see a few gusty thunderstorms into early this evening across Lake Huron. Otherwise, dry weather is expected. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ349. LM...NONE. LS...NONE. && NEAR TERM...MB SHORT TERM...TL LONG TERM...TL AVIATION...MB MARINE...MB
Hazardous weather outlook, Jul 20, 3:36 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 336 PM EDT Tue Jul 20 2021 MIZ016>018-020>036-041-042-086>088-095>099-211200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 336 PM EDT Tue Jul 20 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. There is a slight chance of thunderstorms through the remainder of this afternoon across portions of northeast lower Michigan. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms are possible later Thursday and Thursday night across portions of northern lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 336 PM EDT Tue Jul 20 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a slight chance of thunderstorms the remainder of this afternoon across portions of northern Lake Huron. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms are possible later Thursday and Thursday night across portions of northern Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 20, 5:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
541 PM EDT Tue Jul 20 2021
MIZ041-042-202215-
Arenac MI-Gladwin MI-
541 PM EDT Tue Jul 20 2021
...A strong thunderstorm will impact portions of western Arenac and
northeastern Gladwin Counties through 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alger, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sterling around 600 PM EDT.
Standish around 610 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4413 8428 4416 8419 4416 8406 4397 8389
4392 8404 4400 8405 4400 8417 4392 8417
TIME...MOT...LOC 2141Z 330DEG 21KT 4410 8416
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:55 PM EDT | Small Craft Advisory | APX | 24 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.